An Illustrative Case of the TWILIGHT DM Study
A 67-year-old female patient presented with ongoing chest discomfort for the previous 5 hours. Her medical history was notable for hypertension, diabetes, and increased cholesterol. Current medications included aspirin 81 mg daily, lisinopril 5 mg daily, amlodipine 5 mg daily, insulin, and atorvastatin 40 mg daily. Her physical exam demonstrated a blood pressure of 138/78 mmHg, heart rate of 85 bpm, and respiratory rate of 16. The remainder of the physical exam was normal. Admission laboratory results were notable for a creatinine of 1.4 mg/dl with a creatinine clearance of 45 ml/min, hemoglobin of 11.0 g/L (normal range 12-16), white blood cell count of 11 10e9 (upper range of normal 9.7 10e9), high-density lipoprotein of 45 mg/dL, and low-density lipoprotein of 70 mg/dL. The initial electrocardiogram showed mild lateral ST depression. The patient was treated with sublingual nitroglycerin x2 with relief of her symptoms. Subsequently, treatment with intravenous nitroglycerin and heparin was initiated and, she was admitted to the coronary intensive care unit. Initial troponin I was 0.15 ng/ml (upper limit of normal 0.04 ng/ml), increasing to 1.2 ng/ml over the next 6 hours. Coronary angiography the next day demonstrated a 40% proximal left anterior descending artery stenosis, 70% mid left circumflex lesion, and a thrombotic 90% proximal right coronary artery lesion. Successful stenting of the right coronary artery and left circumflex was performed with 2 drug-eluting stents with a total length of 40 mm. Atorvastatin was increased to 80 mg. She was subsequently discharged with aspirin, ticagrelor, and metoprolol in addition to her insulin. She follows up with you at 1 and 3 months and has not had chest pain, but she does note some easy bruising and wants to know what she can do to mitigate further risk of bleeding.
Based on the TWILIGHT DM (Ticagrelor With Aspirin or Alone In High-Risk Patients With Diabetes Mellitus After Coronary Intervention) study, which of the following would be appropriate?